NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 26, 1:01 PM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Dec 26, 1:01 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
101 PM EST WED DEC 26 2012
.SYNOPSIS...
A STRENGTHENING STORM WILL TRACK ACROSS THE NORTHERN MID ATLANTIC
TONIGHT THEN OFF THE NEW ENGLAND COAST THURSDAY. AS THIS STORM LIFTS
INTO THE CANADIAN MARITIMES FRIDAY, HIGH PRESSURE BUILDS INTO OUR
AREA. THE NEXT LOW PRESSURE SYSTEM IS FORECAST TO TRACK ACROSS THE
SOUTHERN STATES FRIDAY, THEN OFF THE MID ATLANTIC COAST SATURDAY.
HIGH PRESSURE BUILDS IN LATER SATURDAY AND SUNDAY, THEN A COLD FRONT
IS FORECAST TO MOVE THROUGH LATE MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MULTIPLE HEADLINE EVENT FOR TODAY AND TONIGHT. HYDROLOGY CONCERNS
ARE LOCATED IN THE HYDROLOGY SECTION BELOW...AND COASTAL FLOOD
ISSUES ARE CONTAINED IN THE COASTAL FLOOD SECTION AS WELL. FORECAST
PROBLEMS FOR TODAY INCLUDE PRECIPITATION TYPE AND AMOUNTS...POTENTIAL
FOR HEAVY RAIN...AND STRONG WINDS LATE THIS AFTERNOON AND THIS
EVENING.
NO CHANGES WERE MADE TO HEADLINES WITH THIS UPDATE.
THE PRECIPITATION HAS BEEN MOVING IN SLOWER THAN ORIGINALLY
EXPECTED AND AS A RESULT WE ARE SEEING MORE LOCATIONS START AS A
WINTRY MIX OF RAIN, SNOW AND SLEET. AS WE HEAD FURTHER INTO THE
AFTERNOON, ANTICIPATE THAT LESS AREAS WILL START AS ALL SNOW AND
THAT MORE SLEET WILL BE WORKING ITS WAY THROUGH THE REGION. WITH
INCREASING LOW LEVEL MOISTURE, STILL ANTICIPATE A HEAVY RAIN EVENT
ACROSS OUR SOUTHERN AREAS FOR LATER THIS AFTERNOON AND EVENING.
TEMPERATURES HAVE BEEN GRADUALLY WARMING WITH THE SOUTHERN HALF OF
THE FORECAST AREA NOW AT OR ABOVE FREEZING. AS A RESULT, A
CHANGEOVER TO RAIN WILL OCCUR AS THE COLUMN CONTINUES TO WARM
THROUGH THIS AFTERNOON AND INTO THIS EVENING.
WITH TEMPERATURES STILL AT OR BELOW FREEZING ACROSS THE NORTHERN
HALF OF THE AREA, EXPECT SNOW, MIXING WITH SOME SLEET, TO BE THE
DOMINANT PTYPE AT THE ONSET OF PRECIPITATION.
WINDS HAVE BEEN GRADUALLY INCREASING AND EXPECT THEY TO CONTINUE
TO DO SO AS THE PRESSURE GRADIENT TIGHTENS UP ACROSS THE AREA.
WINDS WILL GUST UP NEAR ADVISORY LEVELS BY LATER THIS
AFTERNOON/EVENING AND INCREASE TONIGHT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
THE BEST MID LEVEL FRONTOGENETIC FORCING OCCURS DURING THE EVENING
HOURS...AS THE TROWAL SIGNATURE REACHES ITS PEAK. INFLOW AHEAD OF
THE NEGATIVELY TILTED MID LEVEL SYSTEM ALSO PEAKS...WITH
PRECIPITABLE WATER VALUES TOPPING OFF NEAR 1.30 INCHES. THIS IS TWO
STANDARD DEVIATIONS ABOVE NORMAL FOR LATE DECEMBER...AND IS A
TESTAMENT TO THE MOISTURE AVAILABLE TO THE SYSTEM.
THIS IS IMPORTANT ACROSS THE HIGHER TERRAIN OF THE SOUTHERN POCONOS
AND NORTHWEST NEW JERSEY. IN THESE AREAS...THE HIGHEST PRECIPITATION
RATES WILL COINCIDE WITH NEAR ISOTHERMAL CONDITIONS IN THE COLUMN.
THE COMBINATION SUGGESTS THAT SNOWFALL RATES COULD APPROACH TWO
INCHES AN HOUR ACROSS THE HIGHER TERRAIN FOR A COUPLE OR THREE HOUR
PERIOD THIS EVENING. THIS IS SUPPORTED BY THE MAXIMIZATION OF THE
DENDRITIC GROWTH ZONE. THE PREVIOUS SHIFT ISSUED A WINTER STORM
WARNING FOR THIS AREA...AND THE PLACEMENT AND TIMING LOOK GOOD.
AFTER THE COLUMN FINALLY BECOMES OVERWHELMED WITH WARMER AIR AND
LOSES ITS ABILITY TO CREATE SNOWFLAKES...FREEZING RAIN BECOMES AN
ISSUE AS SURFACE TEMPERATURES STRUGGLE TO GET MUCH ABOVE THE
FREEZING MARK. AT THIS POINT...THE HEAVIEST PRECIPITATION SHOULD BE
NORTHEAST OF THE AREA...BUT AS MUCH AS ONE-QUARTER OF AN INCH OF ICE
IS POSSIBLE AFTER THE SNOW ENDS AND RAIN BEGINS.
FURTHER SOUTHEAST...THE POTENTIAL FOR HEAVY RAIN WILL BE ENHANCED BY
ELEVATED CONVECTION DURING THE EVENING. MORE ON THE POTENTIAL FOR
FLOODING IS CONTAINED IN THE HYDROLOGY SECTION BELOW. THE HEAVIEST
RAIN SHOULD END FROM SOUTH TO NORTH AS THE DRY SLOT RIDES NORTHWARD
BETWEEN 0300 UTC AND 0900 UTC THURSDAY.
SHORT TERM MODELS HAVE BEEN HINTING AT THE POTENTIAL FOR UPRIGHT
CONVECTION IN THE SMALL WARM SECTOR THAT CROSSES PORTIONS OF
NORTHEAST MARYLAND...SOUTHERN DELAWARE AND SOUTHERNMOST NEW JERSEY.
INSTABILITY WILL BE MARGINAL AT BEST...BUT LOW LEVEL TURNING AND
STRONG BULK SHEAR RAISES THE SPECTER OF STRONG THUNDERSTORMS THIS
EVENING. RIGHT NOW...ENHANCED WORDING WILL NOT BE INCLUDED AS
INSTABILITY REMAINS THE LIMITING FACTOR...BUT LATER SHIFTS MAY HAVE
TO WATCH WHERE THE INSTABILITY MAXIMIZES.
FINALLY...THE LOW LEVEL JET CROSSES EASTERN SECTIONS DURING THE
EVENING HOURS. COUPLED WITH THE BEST PRESSURE GRADIENT...WIND
ADVISORY GUSTS ARE EXPECTED ACROSS THE EASTERN HALF OF THE AREA.
THERE IS A SMALL WINDOW FOR HIGH WINDS ACROSS OCEAN AND MONMOUTH
COUNTIES DURING THE LATE EVENING WITH THE PASSAGE OF THE LOW LEVEL
JET...BUT THERE IS NOT YET ENOUGH CONFIDENCE FOR A HIGH WIND WARNING.
TEMPERATURES PROBABLY REMAIN STEADY IN AREAS THAT RECEIVE SNOW TODAY
AND THIS EVENING. ELSEWHERE...TEMPERATURES SHOULD RISE AS THE
SURFACE LOW CROSSES THE REGION...AND FALL A BIT AS WINDS SHIFT TO
THE WEST AND SOUTHWEST BEHIND IT. FOR NOW...LOWS WERE BASED
PRIMARILY ON THE MOS BLEND.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
THIS TIME FRAME CONTINUES TO BE ACTIVE WITH ONE SYSTEM EXITING TO
START AND THEN WE TURN OUR ATTENTION TO ANOTHER POTENTIAL STORM FOR
THE WEEKEND. THE OVERALL SYNOPTIC SETUP IS ENERGETIC AS AN
UPPER-LEVEL TROUGH TENDING TO TAKE ON A NEGATIVE TILT WILL BE
EXITING OUR AREA TO START THURSDAY. THE PATTERN THEN RELOADS FOR
OVER THE WEEKEND, HOWEVER THIS TROUGH LOOKS TO AMPLIFY FARTHER SOUTH
ALLOWING A COLDER THERMAL PROFILE OVERALL. THIS LOOKS LIKE A
POTENTIALLY INTERESTING SYSTEM AS THE MODELS SUGGEST THAT ENERGY
FROM BOTH THE NORTH AND SOUTHERN STREAMS MAY GET INVOLVED. AS THE
FIRST STORM TRIES TO HELP WITH BLOCKING, THE WEEKEND STORM MAY THEN
TEND TO TRACK FARTHER SOUTH. THE PATTERN PERHAPS THEN RELAXES FOR A
BIT THEREAFTER AS A COLD FRONT SWEEPS THROUGH LATE MONDAY KEEPING A
COLDER REGIME IN PLAY. WE GENERALLY TOOK A MODEL BLEND THURSDAY
THROUGH SATURDAY ALONG WITH INCORPORATING CONTINUITY, THEN BLENDED
IN SOME NEWER HPC GUIDANCE INTO SOME FIELDS FROM SATURDAY NIGHT AND
BEYOND.
FOR THURSDAY, A NEGATIVELY TILTED TROUGH IS FORECAST TO BE SHIFTING
EAST OF OUR AREA DURING THE MORNING. THIS WILL TAKE THE SURFACE LOW
NEAR OUR COAST EARLY TO OFF THE COAST OF NEW ENGLAND BY LATE IN THE
DAY. THE LARGE SCALE LIFT INCLUDING THE FRONTOGENETIC FORCING IS
FORECAST TO BE LIFTING NORTH OF OUR AREA AT 12Z. THERE SHOULD BE
SOME SORT OF A DRY SLOT WRAPPING INTO THE SOUTHERN AREAS WITH
PERHAPS SOME WRAPAROUND PRECIPITATION HANGING ON FOR A TIME IN THE
MORNING IN PORTIONS OF EASTERN PENNSYLVANIA AND NORTHWESTERN NEW
JERSEY. WE THEREFORE HELD ONTO SOME HIGH POPS ACROSS THESE AREAS
EARLY THEN TAPERED THEM DOWN FAIRLY QUICKLY. FORECAST SOUNDINGS
INDICATE MOSTLY RAIN FOR MOST, ALTHOUGH A MIX OR FREEZING
PRECIPITATION SHOULD BE ONGOING TO START THE DAY ACROSS THE FAR
NORTHWEST ZONES. THIS SHOULD TRANSITION OVER TO FLURRIES OR A FEW
SNOW SHOWERS AS THE WARM LAYER ALOFT IS GRADUALLY ERODED DUE TO SOME
CAA BEHIND THE STORM. THE WINTER STORM WARNING THEREFORE FOR CARBON,
MONROE AND SUSSEX /NJ/ COUNTIES WILL REMAIN IN EFFECT THROUGH THE
MORNING.
THE CAA BEHIND THIS SYSTEM DOES NOT APPEAR TO BE ALL THAT ROBUST,
BUT NOTED ENOUGH TO COMBINE WITH A TIGHTENED PRESSURE GRADIENT. AS
THE UPPER-LEVEL TROUGH LIFTS INTO NEW ENGLAND, 925 MB WINDS ARE
FORECAST TO INCREASE TO AROUND 40 KNOTS ESPECIALLY ACROSS THE
CENTRAL AND SOUTHERN AREAS. FORECAST SOUNDINGS REVEAL THAT THE
BOUNDARY LAYER BECOMES MIXED ENOUGH TO ALLOW FOR BETTER MOMENTUM
TRANSFER TO TAKE PLACE. THIS SHOULD RESULT IN A BREEZY TO WINDY DAY,
ALTHOUGH GIVEN THE PLACEMENT OF THE LOW-LEVEL JET BEHIND THE
DEPARTING STORM THE SOUTHERN ZONES MAY HAVE THE STRONGEST WINDS. THE
GUSTS MAY NEAR ADVISORY LEVELS FOR A TIME, HOWEVER OVERALL WE MAY
END UP FALLING SHORT. THEREFORE, WE WILL GO WITH GUSTS TO AROUND 30
KNOTS AT THIS POINT. IT LOOKS LIKE IT TAKES MOST OF THURSDAY NIGHT
FOR THE PRESSURE GRADIENT TO GRADUALLY RELAX, THEREFORE A BREEZE
SHOULD REMAIN DURING THE NIGHT FOR MOST LOCALES.
FOR FRIDAY, A BRIEF RESPITE AS THE MID LEVEL FLOW GENERALLY BACKS TO
THE WEST AND SOUTHWEST AND ALLOWS A WEAK RIDGE TO SLIDE ACROSS OUR
AREA. THIS WILL TAKE HIGH PRESSURE FROM THE OHIO VALLEY TO OVER OUR
AREA BY DAYS END. A BAROCLINIC ZONE ALOFT LOOKS TO BECOME
ESTABLISHED OVER OUR AREA AS THE FLOW TURNS WESTERLY AT 850 MB WITH
SOME GRADUAL WAA DEVELOPING UP THE OHIO VALLEY. GIVEN THE BACKED
FLOW, WE WILL PROBABLY HAVE AT LEAST SOME HIGH CLOUDS WORKING INTO
THE REGION.
FOR SATURDAY AND SUNDAY, THE NEXT SYSTEM IS FORECAST TO ARRIVE FROM
THE SOUTHWEST. THIS STORM IS ENERGY FROM THE NORTHERN AND SOUTHERN
STREAMS, AND THE MODEL GUIDANCE HAS BEEN SHOWING VARIABILITY
REGARDING THE TIMING OF AMPLIFICATION AND ALSO WHAT SHORT WAVE IS
MORE DOMINANT. THE 00Z GFS IS MORE CONSOLIDATED WITH THE SURFACE
LOW, WHICH IS WHAT THE ECMWF HAD ALTHOUGH THE LATEST ECMWF DELAYS
THE SURFACE LOW INTENSIFICATION SO THERE IS LESS PRECIPITATION FOR
OUR AREA. THERE IS STILL ROOM FOR IMPROVEMENT AS EVEN THE NORTHERN
STREAM CAN GIVE THE AREA MEASURABLE PRECIPITATION AS LONG AS IT DOES
NOT DAMPEN OUT. GIVEN THE MODEL GUIDANCE VARIABILITY THERE IS LOWER
CONFIDENCE REGARDING THE ACTUAL DETAILS. HOWEVER SINCE OUR
CONFIDENCE THAT MANY PLACES SEE SOME MEASURABLE PRECIPITATION HAS
INCREASED SOME, WE OPTED TO RAISE THE POPS INTO THE LOW LIKELY
RANGE. FOR THE NORTHWEST ZONES HOWEVER, WE WILL MAINTAIN CHC POPS
GIVEN MORE UNCERTAINTY IF THE PRECIPITATION SHIELD WILL REACH THIS
FAR NORTH. GIVEN THE GENERAL CONSENSUS REGARDING AMPLIFICATION, THE
SURFACE LOW SHOULD TRACK FARTHER SOUTH AND EAST COMPARED TO ITS
PREDECESSOR. THE FORECAST SOUNDINGS OVERALL SUGGEST MORE SNOW WITH
THIS FARTHER SOUTH AND EAST, ALTHOUGH PERHAPS ENOUGH WARMTH FOR A
TIME IN THE BOUNDARY LAYER RESULTS IN A MIX/RAIN SOUTH AND EAST
BEFORE COLUMN COOLING TAKES OVER. WE DID NOT GET TO DETAILED WITH
THE PRECIPITATION TYPES, THEREFORE USED A GENERAL THICKNESS TOOL TO
DERIVE AT THE TYPES.
THE SYSTEM LOOKS PROGRESSIVE ENOUGH WHERE ANY PRECIPITATION TENDS TO
TAPER OFF FROM WEST TO EAST SATURDAY EVENING. THE STORM THEN TRACKS
FARTHER OFFSHORE WITH A TIGHTENING PRESSURE GRADIENT IN ITS WAKE FOR
SUNDAY. THE EXTENT OF THIS AND THE ACTUAL WIND SPEEDS WILL DEPEND ON
HOW QUICKLY THE STORM STRENGTHENS AS IT DEPARTS THE MID ATLANTIC.
THERE COULD ALSO BE SOME LAKE EFFECT SNOW SHOWERS TRYING TO MAKE A
RUN AT OUR NORTHWEST ZONES ON SUNDAY, OTHERWISE SOME CLOUDS.
FOR MONDAY AND TUESDAY, HIGH PRESSURE LOOKS TO BUILD IN MONDAY
ALTHOUGH A NORTHWEST FLOW MAY RESULT IN SOME SNOW SHOWERS OR
FLURRIES FOR AWHILE MAINLY ACROSS THE FAR NORTHWEST ZONES. A QUICK
MOVING COLD FRONT MAY SLIDE THROUGH OUR AREA LATE MONDAY, AND THEN
THIS BOUNDARY MAY STALL TO OUR SOUTH AS SOME ADDITIONAL ENERGY
DEVELOPS ALONG IT. OVERALL, NO SIGNIFICANT CHANGES WERE MADE TO
THIS TIME FRAME.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
CONDITIONS WILL CONTINUE TO DETERIORATE ACROSS THE REGION THROUGH
THE AFTERNOON. CEILINGS HAVE LOWERED TO MVFR FROM THE KPHL METRO
AIRPORTS AND POINTS SOUTH AND EAST, WITH TERMINALS TO THE NORTH
AND WEST EXPECTED TO LOWER TO MVFR THROUGH ABOUT 18Z OR 19Z. WE
HAVE BACKED OFF THE ONSET OF PRECIPITATION A BIT, AS CURRENT RADAR
IMAGERY SHOWS THE PRECIP SHIELD HAVING A TOUGH TIME ADVANCING
NORTHEASTWARD INTO THE FAIRLY DRY AIR MASS IN PLACE. BUT, AS THE
LOW LEVELS MOISTEN, PRECIP SHOULD COMMENCE AROUND THE PHL METRO
AREA BETWEEN ABOUT 17Z TO 18Z.
AS THE PRECIPITATION STARTS...IT COULD FALL IN THE FORM OF SNOW
ACROSS THE KPHL METRO AIRPORTS NORTH AND WEST...AND MAINLY AS RAIN
SOUTHEAST. CONDITIONS DROP TO IFR BETWEEN 20Z TO 21Z AS THE
PRECIPITATION BECOMES STEADIER. DURING THIS TIME...EAST WINDS
SHOULD START TO GUST TO 25 TO 30 KNOTS...ESPECIALLY IN PLACES LIKE
KACY AND KMIV.
A LOW LEVEL EASTERLY JET APPROACHES THIS AFTERNOON AND THIS
EVENING...RESULTING IN 2000 FOOT WINDS NEAR 65 KNOTS FROM THE EAST.
LOW LEVEL WIND SHEAR IS EXPECTED AT JUST ABOUT ALL TERMINAL
LOCATIONS LATE THIS AFTERNOON AND EARLY THIS EVENING.
FOR TONIGHT...LIFR CONDITIONS ARE EXPECTED AS CEILINGS DROP BELOW
500 FEET WITH MODERATE TO HEAVY RAIN. THE PRESSURE GRADIENT SHOULD
YIELD EASTERLY WIND GUSTS BETWEEN 30 AND 40 KNOTS...WITH THE HIGHEST
GUSTS EAST OF KPHL. IN ADDITION...LOW LEVEL WIND SHEAR IS EXPECTED
THROUGH THE EVENING HOURS.
AS LOW PRESSURE CROSSES THE AREA LATE TONIGHT...WINDS WILL VEER TO
THE SOUTHEAST AND EVENTUALLY SOUTHWEST OF KPHL (MOST LIKELY AFTER
0600 UTC THURSDAY). THE LOW LEVEL JET SHOULD MOVE NORTHEAST OF THE
AREA...AND THE GUSTINESS SHOULD BEGIN TO DROP OFF. BETWEEN 0300
UTC AND 0900 UTC THURSDAY...VISIBILITIES MAY START TO
IMPROVE...BUT CEILINGS ARE EXPECTED TO REMAIN LIFR INTO THURSDAY
MORNING.
OUTLOOK...
THURSDAY...SUB-VFR TO START AS PRECIPITATION ENDS, THEN IMPROVING
TO VFR. NORTHWEST WINDS 15-25 KNOTS WITH GUSTS 30-35 KNOTS.
FRIDAY...VFR. NORTHWEST WINDS 10-20 KNOTS, DIMINISHING IN THE
EVENING.
SATURDAY...VFR TO START, THEN TRENDING TOWARD SUB-VFR AS CLOUDS
INCREASE AND LOWER. SOME PRECIPITATION ARRIVES FROM WEST TO EAST,
ALTHOUGH THERE IS SOME QUESTION ON THE TRACK AND STRENGTHENING OF
THIS SYSTEM. THIS SYSTEM SHOULD PRODUCE A PERIOD OF SNOW AT MOST OF
THE TERMINALS.
SUNDAY...OVERALL VFR. THERE COULD BE SOME FLURRIES OR SNOW SHOWERS
FROM NEAR KABE TO KRDG NORTH AND WEST. NORTHWEST WINDS 15-20 KNOTS
WITH GUSTS TO NEAR 30 KNOTS.
&&
.MARINE...
WE WILL BE UPGRADING THE STORM WATCH TO A STORM WARNING FOR THE
NORTHERNMOST OCEAN WATERS...MAINLY FOR THIS EVENING.
HIGH PRESSURE OVER NEW YORK STATE AND NORTHERN NEW ENGLAND WILL
SLIDE EAST DURING THE MORNING HOURS. WINDS WILL VEER FROM NORTHEAST
TO EAST DURING THAT TIME...AND WINDS COULD REACH SMALL CRAFT LEVELS
DURING THE MORNING HOURS.
THE GRADIENT TIGHTENS QUICKLY DURING THE AFTERNOON HOURS AS THE
SURFACE LOW APPROACHES FROM THE SOUTHWEST. THE GRADIENT FLOW SHOULD
EASILY SUPPORT GALE FORCE WIND GUSTS BY MID TO LATE AFTERNOON...
ESPECIALLY ACROSS THE LOWER DELAWARE BAY AND SOUTHERN OCEAN WATERS.
AT THIS TIME...SHORT TERM MODELS ARE SHOWING A 70 KNOT LOW LEVEL JET
(CENTERED AROUND 2000 FEET) CROSSING THE WATERS LATE THIS AFTERNOON
AND THIS EVENING. MODEL SOUNDINGS SUGGEST THAT MOST OF THE MOMENTUM
REMAINS ABOVE THE INVERSION (WHICH IS NOT UNUSUAL IN THIS
SITUATION).
THIS SHOULD MEAN STRONG GALE FORCE GUSTS LATE THIS AFTERNOON AND
THIS EVENING FOR THE COASTAL WATERS. WITH THIS IN MIND...WE WILL
STICK WITH THE GALE WARNING IN PLACE. AS THE LOW LEVEL JET CROSSES
THE NORTHERN OCEAN WATERS...MODEL SOUNDINGS AT 44065 SHOW MORE THAN
50 KNOTS OF WIND GETTING THROUGH THE INVERSION AND JUST ABOUT TO THE
SURFACE. THIS DOES NOT APPEAR UNREASONABLE...AS THE BEST GRADIENT
COINCIDES WITH THE PASSING LOW LEVEL JET. THE ABOVE REASONING IS
THE BASIS FOR UPGRADING THE NORTHERNMOST OCEAN WATERS TO A STORM
WARNING.
SHORT TERM MODELS ARE IN GOOD AGREEMENT WITH THE TRACK OF THE
SURFACE LOW...WITH THE 0000 UTC GFS PROBABLY BETTER WITH THE
SLIGHTLY FASTER TIMING. BASED ON THE TRACK OF THE LOW AND THE
PASSAGE OF THE LOW LEVEL JET...THE STRONGEST WINDS SHOULD EXIT THE
NORTHERN OCEAN WATERS SHORTLY AFTER 0600 UTC THURSDAY. BEHIND THE
LOW...WINDS WILL SHIFT...AND EVENTUALLY BECOME WEST TO SOUTHWEST.
THIS WILL OCCUR ACROSS THE SOUTHERN WATERS FIRST...REACHING THE
NORTHERN OCEAN WATERS BY DAYBREAK OR SO.
MODEL SOUNDINGS SHOW THE POTENTIAL FOR GALE FORCE WIND GUSTS ACROSS
THE SOUTHERN WATERS LATE TONIGHT...WITH 35 TO 40 KNOTS OF WIND
SITTING AT THE TOP OF THE INVERSION. GALE FORCE GUSTS FROM THE
SOUTHWEST MAY NOT GET INTO THE NORTHERN OCEAN WATERS UNTIL AFTER
DAYBREAK THURSDAY.
FOR THE MOST PART...THE WAVEWATCH MODEL OUTPUT WAS ACCEPTED FOR
TODAY. HOWEVER...GIVEN THE RAPID INCREASE IN THE FETCH FROM THE EAST
LATE THIS AFTERNOON AND THE FIRST PART OF TONIGHT...IT LOOKS LIKE
THE WAVEWATCH MODEL IS SLOW ON THE UPTAKE...AND SEAS WERE INCREASED
FOR TONIGHT ACROSS ALL OCEAN WATERS.
OUTLOOK...
LOW PRESSURE IS FORECAST TO BE EXITING TO OUR EAST THURSDAY MORNING,
THEREFORE A LULL IN THE WINDS SHOULD OCCUR BRIEFLY ESPECIALLY ACROSS
OUR NORTHERN WATERS. HOWEVER, A TIGHTENING PRESSURE GRADIENT IN
CONJUNCTION WITH SOME CAA WILL ALLOW FOR THE BOUNDARY LAYER TO COOL
AND RESULT IN STEEPER LOW-LEVEL LAPSE RATES. THE FORECAST SOUNDINGS
SHOW IMPROVED MIXING OCCURRING FROM SOUTH TO NORTH, WITH GENERALLY
STRONG FLOW /NEAR 40 KNOTS AT 925 MB/ ACROSS THE SOUTHERN HALF OF
THE AREA. WHILE THERE IS A FAIRLY STRONG INVERSION FORECAST DURING
THURSDAY, WINDS UNDERNEATH THIS ARE GENERALLY IN THE 40 TO 45 KNOT
RANGE. AS A RESULT, GALES ARE A DEFINITE POSSIBILITY ONCE AGAIN
THURSDAY BUT WILL HOLD OFF FOR NOW GIVEN THE INCOMING FIRST STORM.
HIGH PRESSURE THEN BUILDS ACROSS THE AREA FRIDAY WITH A DIMINISHING
WIND. THE GUSTS MAY BE CLOSE TO ADVISORY LEVELS, BUT OVERALL IT
SHOULD REMAIN BELOW 25 KNOTS. THE NEXT SYSTEM IS FORECAST TO ARRIVE
OVER THE WEEKEND, GENERALLY SATURDAY AND SATURDAY NIGHT. THERE IS
MODEL VARIABILITY REGARDING HOW THE ASSOCIATED UPPER-LEVEL TROUGH
AMPLIFIES WHICH IMPACTS THE STRENGTH AND TRACK OF THE SURFACE LOW.
THE SYSTEM SHOULD TRACK FARTHER SOUTH AND EAST OF ITS PREDECESSOR
WITH A NORTHEAST WIND FOR A TIME SATURDAY. THE STRENGTH OF THE
SYSTEM THOUGH WILL DETERMINE THE WIND FIELD AT THE SURFACE. AS OF
NOW, WE INDICATED SMALL CRAFT ADVISORY WINDS ARRIVING SATURDAY
EVENING WITH POSSIBLE LOW END GALES OVERNIGHT AND ON SUNDAY.
&&
.HYDROLOGY...
WHILE THERE IS SOME MODEL SPREAD ON JUST HOW MUCH QPF WILL BE
DELIVERED WITH THIS SYSTEM (AND WHERE IT MAY FALL)...THERE IS ENOUGH
POTENTIAL TO LEAVE THE FLOOD WATCH IN PLACE WITH THIS PACKAGE.
THE SYSTEM OVER NORTHWEST ALABAMA EARLY THIS MORNING HAS TAPPED GULF
OF MEXICO AIR...AND PRECIPITABLE WATER VALUES HERE ARE CLOSE TO 1.40
INCHES. AT THE INFLOW INCREASES AHEAD OF THE NEGATIVELY TILTED MID
LEVEL SYSTEM LATE THIS AFTERNOON AND TONIGHT...MUCH OF THE MOISTURE
FEED FROM THE GULF WILL REMAIN INTACT. THE LOW TO MID LEVEL THETA E
RIDGE POKES UP JUST AHEAD OF THE SURFACE SYSTEM IN THE EVENING...AND
THERE COULD BE SOME ELEVATED CONVECTIVE ELEMENTS TO HELP ENHANCE
RAINFALL RATES.
THE 0000 UTC NAM SHOWS MUCH BETTER HEAVY RAIN POTENTIAL...AND AT
THIS POINT AS MUCH AS 2 INCHES OF RAIN COULD FALL ACROSS THE
INTERSTATE 95 LINE...AND PERHAPS A BIT NORTHWEST OF THAT AS WELL.
THIS MUCH RAIN WOULD PAINT THE AREA OF GREATEST CONCERN OVER MOST OF
SOUTHEAST PENNSYLVANIA...ADJACENT AREAS OF CENTRAL AND SOUTHWESTERN
NEW JERSEY...AS WELL AS NORTHERN DELAWARE. ALL SMALL STREAMS IN
THIS AREA ARE SUBJECT TO FLOODING GIVEN RECENT RAINFALL HISTORY, AND
SOME OF THE TRIBUTARY STREAMS SUCH AS THE NESHAMINY...PERKIOMEN...
AND ASSUNPINK CREEKS COULD SEE FLOODING AS WELL.
THE HEAVIEST RAIN SHOULD FALL THIS EVENING INTO THE EARLY
OVERNIGHT...WITH RAINFALL RATES DROPPING OFF AFTER THE MID LEVEL DRY
SLOT CROSSES THE AREA.
&&
.TIDES/COASTAL FLOODING...
WE WILL STAND OUR GROUND WITH RESPECT TO THE COASTAL FLOOD WATCH
EARLY THIS MORNING. THERE IS NOT YET ENOUGH GUIDANCE TO SUGGEST THAT
MODERATE TIDAL FLOODING WILL OCCUR IN THE WATCH AREA...BUT WE DO NOT
WANT TO BRING THE WATCH DOWN NOW AND SUGGEST THAT THE THREAT HAS
PASSED.
THE CONSENSUS OF AVAILABLE TIDAL GUIDANCE SUGGESTS THAT MOST PLACES
DO NOT EVEN REACH THE MINOR TIDAL FLOODING BENCHMARK WITH THE EARLY
EVENING TIDE. THE STRONGEST WINDS WILL JUST ABOUT BE GETTING INTO
THE AREA...WE WOULD NEED TWO AND ONE-HALF FOOT DEPARTURES TO REACH
THE MODERATE TIDAL FLOODING BENCHMARK. THERE IS NOT ENOUGH
CONFIDENCE IN THIS OCCURRING YET IN THE WATCH AREA.
THERE MAY BE BETTER POTENTIAL FOR THE UPPER DELAWARE BAY...WHERE
GUIDANCE SUGGESTS THAT REEDY POINT COULD GET CLOSE DURING THE LATE
EVENING HIGH TIDE CYCLE. SINCE IT LOOKS TO BE A BORDERLINE SITUATION
WE WILL HOLD OFF ON THE HEADLINE FOR NOW. THIS COULD CHANGE LATER
THIS MORNING IF GUIDANCE COMES INTO BETTER AGREEMENT.
FINALLY...CBOFS IS SUGGESTING THAT BOTH CAMBRIDGE AND TOLCHESTER
BEACH COULD GET CLOSE TO THE MINOR TIDAL FLOODING BENCHMARK ABOUT 24
HOURS FROM NOW. SINCE CBOFS GUIDANCE TENDS TO BE HIGH FOR THESE
LOCATION....WE WILL HOLD OFF ON HEADLINES FOR NOW AS WELL.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH THURSDAY
MORNING FOR PAZ070-071-101>106.
WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR PAZ060>062.
WINTER STORM WARNING UNTIL NOON EST THURSDAY FOR PAZ054-055.
NJ...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH THURSDAY
MORNING FOR NJZ008>010-012-015-017>019.
WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR NJZ007-008.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST THURSDAY
FOR NJZ012>014-020>027.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING
FOR NJZ012>014-020-026.
WINTER STORM WARNING UNTIL NOON EST THURSDAY FOR NJZ001.
DE...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH THURSDAY
MORNING FOR DEZ001.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST THURSDAY
FOR DEZ002>004.
MD...NONE.
MARINE...GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ430-431-452>455.
STORM WARNING FROM 6 PM THIS EVENING TO 6 AM EST THURSDAY FOR
ANZ450-451.
&&
SYNOPSIS...GORSE
NEAR TERM...MEOLA
SHORT TERM...HAYES
LONG TERM...GORSE
AVIATION...GORSE/HAYES/KLINE
MARINE...GORSE/HAYES
HYDROLOGY...
TIDES/COASTAL FLOODING...Special weather statement, Dec 26, 2:04 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
204 PM EST WED DEC 26 2012
PAZ060-061-070-071-101>106-262215-
BERKS-LEHIGH-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
INCLUDING THE CITIES OF...READING...ALLENTOWN...MEDIA...
PHILADELPHIA...HONEY BROOK...OXFORD...WEST CHESTER...
KENNET SQUARE...COLLEGEVILLE...POTTSTOWN...NORRISTOWN...
LANSDALE...CHALFONT...PERKASIE...MORRISVILLE...DOYLESTOWN
204 PM EST WED DEC 26 2012
...HEAVY EMBEDDED SNOW BANDS...
THERE ARE A FEW POCKETS OF HEAVIER SNOW BANDS CURRENTLY PUSHING
THROUGH SOUTHEAST PENNSYLVANIA TOWARDS THE NORTH-NORTHEAST. WINDS
ARE ALSO STARTING TO INCREASE WITH SOME GUSTS UPWARDS OF 25 MPH.
THE COMBINATION OF THE HEAVIER SNOW AND WINDS CAN DROP
VISIBILITIES TO LESS THAN ONE-HALF MILE AT TIMES. SNOW
ACCUMULATIONS UPWARDS OF 2 INCHES ARE POSSIBLE IN BERKS AND LEHIGH
COUNTIES, WITH SLIGHTLY LESS IN CHESTER, MONTGOMERY, AND BUCKS. IN
PHILADELPHIA AND DELAWARE COUNTIES THE SNOW WILL BE TRANSITIONING
TO A SLEET/RAIN MIXTURE OVER THE NEXT HOUR. THERE COULD BE A FEW
AREAS THAT RECEIVE LIGHT FREEZING RAIN THROUGH 3PM.
PLEASE USE EXTRA CAUTION WHEN TRAVELING TODAY AND LEAVE EXTRA ROOM
BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU. ALLOW EXTRA TIME TO
ARRIVE TO YOUR DESTINATION.
DEZ001-MDZ008-NJZ016>019-262215-
NEW CASTLE-CECIL-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...PENNSVILLE...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY
204 PM EST WED DEC 26 2012
...RAIN WITH POCKETS OF SLEET AND POSSIBLE LIGHT FREEZING RAIN...
AREAS SOUTH AND EAST OF PHILADELPHIA PROPER WILL CONTINUE TO SEE A
MIXTURE OF RAIN AND SLEET, WITH POSSIBLY VERY ISOLATED FREEZING
RAIN. TEMPERATURES WILL CONTINUE TO RISE THIS AFTERNOON BUT A FEW
LOCATIONS WILL BE AT OR BELOW FREEZING OVER THE NEXT HOUR...MAINLY
IN WESTERN GLOUCESTER, CAMDEN, AND NORTHWESTERN BURLINGTON. THESE
AREAS COULD SEE THE MIXTURE OF RAIN, SLEET, AND POSSIBLE FREEZING
RAIN.
PLEASE USE EXTRA CAUTION WHEN TRAVELING TODAY AND LEAVE EXTRA ROOM
BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU. ALLOW EXTRA TIME TO
ARRIVE TO YOUR DESTINATION.
HEAVENER